Format

Send to

Choose Destination
Singapore Med J. 2006 Feb;47(2):116-20.

Presentation of drug-induced liver injury in Singapore.

Author information

1
Department of Medicine, Yong Loo Lin School of Medicine, National University of Singapore, 5 Lower Kent Ridge Road, Singapore 119074. mdcwct@nus.edu.sg

Abstract

INTRODUCTION:

Drug-induced liver injury (DILI) is an important clinical problem. However, although traditional Chinese medicines (TCM) are widely consumed in Asia, most cases of TCM-DILI are reported as case reports or case series. We aimed to evaluate the clinical course of DILI at an Asian tertiary liver centre.

METHODS:

All patients with DILI seen by one hepatologist from July 2003 to June 2004 at a local liver centre were prospectively collected and reviewed.

RESULTS:

29 cases of DILI were seen by the hepatologist over the 12-month period. Median age was 51 (range 18-76) years, 20 (69 percent) were female, and 24 (83 percent) were Chinese. TCM were the commonest group of drugs implicated as 15 (52 percent) of the patients had presumed DILI from TCM, while four (14 percent) were from anti-tuberculosis drugs. 18 (62 percent) presented as hepatitic picture, seven (24 percent) as cholestatic, and four (14 percent) as mixed picture. Extrahepatic manifestations were seen only in ten percent of patients. Three (ten percent) died and one (3 percent) underwent liver transplant for liver failure.

CONCLUSION:

DILI is a common clinical problem with significant mortality. TCM is an important cause of DILI in Asia. Further studies on DILI from TCM or other complementary medicines are needed.

PMID:
16435052
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Singapore Medical Association
Loading ...
Support Center